Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A stable extrapolation method for multidimensional degenerate parabolic problems


Author: Ricardo H. Nochetto
Journal: Math. Comp. 53 (1989), 455-470
MSC: Primary 65N30; Secondary 35K55, 35K65, 65N15
MathSciNet review: 982372
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Degenerate parabolic problems in several space variables are approximated by combining a preliminary regularization procedure with a finite element extrapolation method. The proposed extrapolation acts on the so-called phase variable and leads to a linear problem which is shown to be stable. The ensuing linear algebraic system involves the same matrix for all time steps. Energy error estimates are also derived for the physical unknowns. An $ O({h^{1/2}})$ rate of convergence is proved, provided the approximation parameters are suitably related. In case the linear systems are solved by an iterative algorithm, such as the conjugate gradient method, an $ O({h^{3/2}})$ tolerance for the error reduction is shown to preserve the overall accuracy; the required computational effort is thus nearly optimal.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 35K55, 35K65, 65N15

Retrieve articles in all journals with MSC: 65N30, 35K55, 35K65, 65N15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1989-0982372-6
PII: S 0025-5718(1989)0982372-6
Keywords: Mushy region, regularization, extrapolation, finite elements
Article copyright: © Copyright 1989 American Mathematical Society